Search
  • Epilepsy Connections: ECA

The "Epilepsy cluster effect" & "Destablisation" of nueral medications...



"Why seizures often occur in waves and how this factor effects medication in the following days..."


One of the most common questions we get here at ECA is "Why do seizures occur in clusters? I was fine for XYZ period but all of a sudden I have a week of seizures?!" There seems to be some mystery as to why (especially if you have been seizure free for a period) we have "clusters of breakthrough seizures". Some of the most common questions we get here at ECA are...


- "I have been seizure free for ages - why have I just had multiple seizures?"

- "My seizures have been controlled with medication - why didn't I just have 1 seizure rather than many?"

- "If I have had multiple seizures after a long period of control - does this mean my medication isn't working?"

- "Does the fact I have had many seizures - rather then just one - mean my Epilepsy is changing?"


I have just had my own experience with "seizure destabilisation" that I would like to share to help others gain insight into these questions. I recently had a massive medication change (taking 3 months to slowly shift over to new meds) due to some problems with my old meds & fact new "3rd gen AED's" might work better. I obviously expected a "destabilisation of seizure activity" while this happened BUT it wasn't as bad as I thought - newer meds are much more advanced.


HOWEVER I did get sick (not COVID lol!) a few weeks back and THIS is the experience I think could give people some insight. "Anti-Epilepsy-Drugs" (or AED's) rely heavily on being "stablised" in our system. We need a steady and constant rate of these drugs being broken down in our bloodstream and then flowing into the meningeal fluid of the brain in order for them to control seizure activity. If the rate of those drugs breaking down / flowing through becomes "sporadic / unstable" they do not effectively control electrical flaring.


This relies on many factors - in particular digestive and sleep patterns - to make sure we get an "even flow" of medications into our brains. This is the key factor in the "Cluster / Destabilisation" effect and why multiple seizures occur - even after long periods of control.


Using my case as an example - I became sick and for a few days had very bad sleep, didn't eat properly and was sick numerous times. THIS destabilised the way medication was being absorbed into my brain. Within 2-3 days I started suffering MULTIPLE seizures due to the unstable levels of medication being absorbed due to my sleep / digestive patterns going to hell (& also probably throwing up medication). Now the KEY factor is it takes just ONE SEIZURE to then throw the entire system out of control.


AED's are "preventative medications" - they are designed to stop seizures happening (barring what they call "rescue meds" which are basically anaesthetics used to knock out electrical activity) . Once a seizure happens it "burns through" these meds at a very quick rate. You also possibly suffer problems with sleep, eating and nausea for days afterwards. This combination of "higher medication use by the brain" plus the unstable eating / sleep patterns then makes other seizures easy to occur. So when we have "one seizure" it is likely to trigger a cycle of more seizures occurring - and it takes our body a huge amount of time to then "re-stabilise" our neural activity and medication levels - during which time we are susceptible to more seizures.


THIS IS HOW THE "CLUSTER / DESTABILISATION EFFECT" WORKS. Even if you have had medication controlled Epilepsy for a long time it takes just 1 event (like getting sick) to destabilise your medication intake levels... then just ONE seizure uses large amounts of medication and your subsequent post ictal symptoms like sleep / eating / nausea cause EVEN FURTHER destabilisation in your system - and these "multiple destabilisations" then lead to a "Cluster of seizures"...


It DOESN'T necessarily mean your medication is no longer working or that your Epilepsy is "changing" (but ECA advises you ALWAYS check with your specialist if you experience symptom changes). You should analyse the period prior to when symptoms changed to see if you can find a trigger. A common one people don't think of is losing weight / putting on muscle. If you change how your body is formed the rates of medication you need will also alter. Another one people don't think of is ANY form of withdrawal. Not just drugs and alcohol - but tobacco, sugar, gluten/lactose or even becoming vegetarian will cause "withdrawal effects" that can cause flares in electrical activity - so any huge digestive / chemical shifts need to be done slowly.


These are just some examples but I hope it gives people some insight into "why" seizures occur in clusters even after long periods of control and also how AED medications operate. Feel free to contact ECA with any enquiries or requests for support - we operate worldwide and have Connections in almost every country in the world - so if we can't help you directly we can find someone who can.

Paul Lang: ECA CEO & Founder



5 views

Epilepsy Connections Affiliated is an International non-profit foundation that provides free services to both the global public and worldwide Epilepsy related organisations. We provide information and support to anyone in the world with no costs or membership requirements, and help people find relevant services to assist with their Epilepsy. We also assist other Charities, Medical groups and foundations with Social expansion, Technical services and collaborative efforts to help other Epilepsy based organisations have greater impact and achieve larger goals. All ECA Connections remain fully independent, but our extensive network is based on collaboration and joint efforts.

  • LinkedIn Social Icon
  • Facebook
  • Twitter
  • YouTube